Alert archive / Nebraska / Flash Flood Warnings in 2008

Flash Flood Warning 34, NWS North Platte, NE

August 9, 2008Frontier County, Nebraska

NWS North Platte, NE issued this flash flood warning at Aug 9, 2008, 3:23 AM CDT for Frontier County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2008, 3:23 AM CDT (08:23 UTC)
Expired
Aug 9, 2008, 6:15 AM CDT
In force
3 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
None

County Frontier County, NE

The radar

The Goodland radar (KGLD), 145 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLBF 090823
FFWLBF
NEC063-091115-
/O.NEW.KLBF.FF.W.0034.080809T0823Z-080809T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
323 AM CDT SAT AUG 9 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN FRONTIER COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 615 AM CDT

* AT 316 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR RED WILLOW RESERVOIR STATE
  RECREATION AREA...OR 21 MILES SOUTHEAST OF HAYES CENTER...MOVING
  NORTHEAST AT 4 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HIGHWAY 83 MILE MARKER 30.

RADAR PRECIPITATION ESTIMATES INDICATE THAT MORE THAN TWO AND A HALF 
INCHES HAS ALREADY FALLEN AND ADDITIONAL RAINFALL AMOUNTS EXCEEDING 
TWO INCHES ARE POSSIBLE IN SOUTHWEST FRONTIER COUNTY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTH
PLATTE.

LAT...LON 4034 10077 4052 10077 4054 10061 4035 10044
      4033 10043 4033 10076

$$

SPRINGER
2 follow-up statements
000 
WGUS73 KLBF 090944
FFSLBF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
444 AM CDT SAT AUG 9 2008

NEC063-091115-
/O.CON.KLBF.FF.W.0034.000000T0000Z-080809T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRONTIER NE-
444 AM CDT SAT AUG 9 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM CDT FOR
SOUTHWESTERN FRONTIER COUNTY...

AT 437 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING MODERATE TO HEAVY RAIN. THIS STORM 
WAS LOCATED NEAR RED WILLOW RESERVOIR STATE RECREATION AREA...OR 19 
MILES SOUTHEAST OF HAYES CENTER...MOVING EAST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HIGHWAY
83 MILE MARKER 30.

ADDITIONAL RAINFALL AMOUNTS OF HALF AN INCH TO AN INCH ARE POSSIBLE 
IN THE WARNED AREA. RAINFALL INTENSITY IS EXPECTED TO CONTINUE 
DECREASING...BUT EXCESSIVE RUNOFF MAY CONTINUE FOR AS LONG AS TWO 
HOURS AFTER RAINFALL RATES DIMINISH. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTH
PLATTE.

LAT...LON 4034 10077 4052 10077 4054 10061 4035 10044
      4033 10043 4033 10076

$$

SPRINGER
000 
WGUS73 KLBF 091115
FFSLBF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
615 AM CDT SAT AUG 9 2008

NEC063-091124-
/O.EXP.KLBF.FF.W.0034.000000T0000Z-080809T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRONTIER NE-
615 AM CDT SAT AUG 9 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 AM CDT/515 AM MDT/ FOR
SOUTHWESTERN FRONTIER COUNTY...

THE RAINFALL RATE HAD DIMINISHED IN SOUTHWEST FRONTIER COUNTY...BUT 
SOME RUNOFF MAY CONTINUE FOR ANOTHER HOUR OR TWO. 

LAT...LON 4034 10077 4052 10077 4054 10061 4035 10044
      4033 10043 4033 10076

$$

SPRINGER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:18 AM CDT, 5 minutes earlier.

Area forecast discussion, Aug 9, 3:18 AM CDT, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
318 AM CDT SAT AUG 9 2008

.SYNOPSIS...

AN UPPER LEVEL RIDGE AXIS CONTINUES TO SLOWLY SHIFT EAST TOWARD THE
HIGH PLAINS REGION. EMBEDDED WITHIN THIS RIDGE IS A WEAK UPR LVL
DISTURBANCE...CENTERED ROUGHLY OVER NORTHEAST COLORADO. ABUNDANT LOW
LVL MOISTURE /PWAT VALUE OF 1.56 INCHES FROM THE 00Z LBF
SOUNDING...ALONG WITH DEWPOINT OF 8 DEG C AT 700 MB/ IS RETURNING
NORTHWARD INTO THE REGION ALONG THE WEST SIDE OF AN ANTICYCLONE
POSITIONED FROM THE ARKLATEX REGION NORTHEAST INTO THE MID
MISSISSIPPI VALLEY REGION. THE COMBINATION OF ASCENT ASSOCIATED WITH
THE APPROACHING UPR DISTURBANCE AND MOISTENING ATMOSPHERE WILL
CONTINUE TO FAVOR PERIODIC EPISODES OF SHOWERS AND THUNDERSTORMS
INTO THE FIRST HALF OF THE WEEKEND...ALONG WITH COOLER DAYTIME HIGHS.

&&

.DISCUSSION...

SIMILAR TO FRIDAY...CLOUDINESS ASSOCIATED WITH MIGRATING UPR LVL
WAVE WILL KEEP HIGH TEMPERATURES BELOW NORMAL...MAINLY OVER THE
EASTERN HALF OF THE CWA. S/W RIDGING THEN TAKES
PLACE...WHICH...DESPITE FAVORABLE THERMODYNAMIC PROFILES /PER NAM
FCST SOUNDINGS/ FOR THUNDERSTORMS...MAY SUPRESS REDEVELOPMENT. A
LACK OF LOW LVL FOCUS ALSO FAVORS LOW CONFIDENCE IN THUNDERSTORM
INITIATION. HOWEVER...THE NAM DOES INDICATE SEVERAL MINOR...SMALL
WAVELENGTH DISTURBANCES ROUNDING THE RIDGE AXIS LOCATED WEST OF THE
REGION...WHICH MAY FAVOR INITIATION OVER THE WESTERN HALF OF THE CWA
DURING THE LATE AFTERNOON. POPS WERE ALSO MAINTAINED OVER THE
SOUTHEASTERN PORTION OF THE CWA DURING SATURDAY AFTERNOON IN ORDER
TO CAPTURE ANY LINGERING/EXITING PRECIP WITH DEPARTING UPR LVL WAVE.
THE NAM AND GFS FCST A WEAK SFC CYCLONE SPINING UP OVER THE SOUTHERN
PLAINS ON SUNDAY...WHILE AN AREA OF HIGH PRESSURE SAGS SOUTH INTO
THE MS VALLEY REGION. THIS WILL FAVOR MOIST EASTERLY UPSLOPE FLOW
ACROSS MUCH OF THE CWA...PARTICULARLY OVER THE SOUTHERN HALF OF THE
FCST AREA. THE EASTERLY COMPONENT TO THE FLOW ALONG WITH LOW LVL
CLOUDINESS WILL ONCE AGAIN FAVOR COOL /BELOW NORMAL/ DAYTIME HIGHS.

THE GFS SHOWS A PV DISTURBANCE MOVING EAST AHEAD OF A STRONGER
TROUGH OVER THE NORTHERN CONUS DURING SUNDAY AFTERNOON...WHICH
PARTIALLY BREAKS DOWN THE RIDGE LOCATED JUST WEST OF THE CWA.
SHOWERS AND THUNDERSTORMS MAY DEVELOP AS THIS WAVE ENTERS THE
REGION...WITH MORE WIDESPREAD ACTIVITY POSSIBLE SUNDAY NIGHT AS LOW
LVL WAA BECOMES FOCUSED OVER THE CWA. DECIDED NOT TO ALTER POPS TOO
MUCH ON MONDAY...AS PREVIOUS FCST APPEARS TO FAVORABLY HANDLE PRECIP
OCCURRING IN ASSOCIATION WITH PASSING UPR WAVE. MID LVL RIDGING THEN
TAKES PLACE MONDAY NIGHT...THUS DECIDED TO LIMIT POPS TO THE
NORTHERN HALF OF THE CWA...WHERE CONVERGENCE ALONG A LOW LVL TROUGH
AXIS MAY FAVOR NOCTURNAL SHOWER/THUNDERSTORM ACTIVITY.

THE GFS INDICATES THAT A POOL OF DEEP BOUNDARY LAYER MOISTURE WILL
REMAIN IN PLACE OVER AT LEAST THE EASTERN HALF OF THE CWA ON
TUESDAY. STEEP MID LVL LAPSE RATES OVERSPREAD THE REGION AS WELL
WITHIN INCREASING WESTERLY MID LVL FLOW...WHICH WILL LEAD TO A VERY
UNSTABLE ENVIRONMENT. A MID LVL TROUGH AXIS APPROACHES THE REGION
DURING THE LATE AFTERNOON...THUS GIVEN THE THERMODYNAMIC ENVIRONMENT
IN PLACE...WILL CONTINUE WITH LOW POPS DURING THE AFTERNOON. A 20-30
KT LLJ THEN STRENGTHENS DURING THE OVERNIGHT...WHICH MAY MAINTAIN
ANY AFTERNOON THUNDERSTORM ACTIVITY INTO THE NIGHT. ANOTHER MID LVL
WAVE THEN MOVES ACROSS THE REGION ON WEDNESDAY...AND WILL DRIVE A
SFC TROUGH ACROSS THE CWA. THE ATMOSPHERE REMAINS POTENTIALLY
UNSTABLE...FAVORING ANOTHER ROUND OF THUNDERSTORMS.

&&

.AVIATION...

    BECAUSE CONDITIONS ARE FAIRLY STABLE...THUNDERSTORMS ARE NOT
LIKELY THIS MORNING IN MOST OF WESTERN AND NORTH CENTRAL NEBRASKA.
THE EXTREME SOUTHWEST MAY HAVE THUNDERSTORMS WITH HEAVY RAIN...AND
RADAR INDICATIONS ARE THAT THEY ARE PROBABLY GOING TO REACH THE
AIRPORT AT NORTH PLATTE BY ABOUT 09Z. DURATION OF THE STORMS SHOULD
BE THREE HOURS OR LESS INTERMITTENTLY. AFTER THAT...THE GREATER
THREAT IS THE LOWER CEILING AND VISIBILITY TYPICAL WITH STRATIFORM
RAIN OR DRIZZLE TRIGGERED BY CONVERGENCE AND UPGLIDE ALONG A WEAK
ELEVATED FRONT ON THE HIGH PLAINS. IT APPEARS THAT VALENTINE WILL BE
OUT OF THE REACH OF THE MARGINAL TO LOW CONDITIONS. DIVERGENCE ABOVE
THE CONVERGENT LAYER MAY ENHANCE LIFT ENOUGH TO PRODUCE RAIN...BUT
THERE IS SOME UNCERTAINTY REGARDING THE LIKELIHOOD OF CEILINGS AT OR
BELOW INSTRUMENT THRESHOLDS. HOWEVER...INTERMITTENT INSTRUMENT
VISIBILITY IN DRIZZLE OR MIST IS A FAIRLY SAFE BET FOR NORTH PLATTE.
AS THE BOUNDARY PERSISTS OVER THE HIGH PLAINS...INSTRUMENT
CONDITIONS ARE AGAIN A RISK THROUGH EARLY SUNDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

GARNER/SPRINGER
Hazardous weather outlook, Aug 8, 3:48 PM CDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
348 PM CDT FRI AUG 8 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-092100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
348 PM CDT FRI AUG 8 2008 /248 PM MDT FRI AUG 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORM WILL BE POSSIBLE TONIGHT IN WESTERN AND NORTH
CENTRAL NEBRASKA. SEVERE WEATHER IS NOT EXPECTED HOWEVER A FEW
STORMS MAY BE CAPABLE OF PRODUCING SOME SMALL HAIL...GUSTY WINDS
AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS IN WESTERN AND NORTH CENTRAL
NEBRASKA AGAIN SATURDAY AND SATURDAY NIGHT. ONCE AGAIN...THE
THREAT OF LARGE HAIL AND DAMAGING WIND IS LOW. HOWEVER...HEAVY
RAIN IS POSSIBLE IN CENTRAL AND SOUTHWEST NEBRASKA.

THEN...A FRONT IS EXPECTED TO STALL ON THE CENTRAL PLAINS SUNDAY.
THIS WILL BRING A POSSIBILITY OF THUNDERSTORMS SUNDAY AND MONDAY.
THE THREAT OF SEVERE WEATHER WITH THE STORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:52 AM CDTFlash Flood WarningLBFHayes3 hr
Aug 9, 12:39 PM CDTFlash Flood WarningLBFHayes2 hr

Nearby

Flash Flood Warnings in Nebraska, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.